Thunderstorm Wind, Pike
- When
- February 17, 10:10 AM EST to 10:30 AM EST
- Where
- Pike County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.333, -75.033
A line of thunderstorms along a strong cold front moved through northeast Pennsylvania during the mid morning hours. Damaging wind gusts in excess of 60 mph knocked down trees and power lines throughout Pike County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A line of thunderstorms along a strong cold front moved through northeast Pennsylvania during the mid morning hours. Damaging wind gusts in excess of 60 mph knocked down trees and power lines throughout Pike County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 17, 9:35 AM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
935 AM EST FRI FEB 17 2006
.SHORT TERM (TODAY - SATURDAY)...
UPDATE - FCST PLAYING OUT VERY WELL. TEMPS ACRS UPSTATE NY LAST NGT
WERE WELL INTO THE 50S WARNING CRITERIA SUSTAINED WINDS/GUSTS THUS
FAR CONFINED TO THE LAKE PLAIN COUNTIES OF OUR NRN CWA. ADVISORY
CRITERIA WINDS ELSEWHERE. IT WILL REMAIN GUSTY FOR THE REMAINDER OF
THE DAY. RAPID FNTL MVMNT AND PARTIAL CLEARING SKIES BEHIND THE FNT
BUT SCT -SHSN MAINLY ACRS UPSTATE. PLAN ON LEAVING WARNINGS AND
ADVISORIES AS IS, WITH THE MRNG UPDATE DEALING WITH MINOR 1ST PD
T/TD/WX TWEEKS. PREV AFD BLO...
A DEEPENING 996MB LOW SYSTEM LOCATED JUST NORTH OF TORONTO WILL PUSH
RAPIDLY OFF TO THE NORTHEAST TODAY. A STRONG COLD FRONT IS
CURRENTLY LOCATED FROM NR YOUNGSTOWN OH INTO NORTH-CENTRAL KY AS OF
09Z. TEMPS ARE SOARING AHEAD OF THE FRONTAL BOUNDARY WITH SYRACUSE
SITTING AT 60F...RANGING TO A LOW OF 48 AT MONTICELLO.
LIGHT RAIN MOVING INTO FINGER LAKES REGION ATTM JUST AHEAD OF
FRONTAL BOUNDARY. RAIN WILL BE BRIEF AS FRONT RACES ACROSS FA
EARLY THIS MORNING. CURRENT OB TRENDS/LATEST MODEL SOLNS BRING
FRONT INTO EXTREME WESTERN HALF OF FA AT 12Z...TO THE I-81 CORRIDOR
BY 15Z AND INTO WESTERN NEW ENGLAND BY 18Z. QPF AMOUNTS WILL
GENERALLY RANGE FROM 0.25 TO 0.50 INCH. COLD AIR WILL MAKE A
DRASTIC APPEARANCE BEHIND BOUNDARY WITH KCLE PLUMMETING 13F IN ONE
HOUR. EARLY TEMPS WILL START OUT IN THE 50S...DROPPING INTO THE 20S
AREAWIDE BY 00Z THIS EVENING. MOST LOCALES ACROSS CWA SHOULD REACH
THE FRZG MARK BY LUNCHTIME. SHARP PCPN GRADIENT WILL LEAD TO ONLY A
FEW LINGERING -SHSN IN WAKE OF FRONTAL PASSAGE THIS AFTERNOON.
BIGGEST CONCERN FOR TODAY IS STRONG GRADIENT WINDS THAT WILL
ACCOMPANY THE SYSTEM. CURRENT MSAS ANALYSIS INDICATES STRONG
PRESSURE RISES DEVELOPING BEHIND SYSTEM. THIS WAS PICKED UP WELL
WITH LATEST MODEL SOLNS. 00/06Z NAM12 INDICATES PRESSURE RISES ON
THE ORDER OF 12-15MB/3 HR WILL SHIFT NORTH AND EAST INTO CANADA
DURING MORNING HOURS. STRONGEST WINDS STILL APPEAR TO BE ON TRACK
TO CLIP EXTREME NORTHERN SECTIONS OF FA. BUFKIT SOUNDINGS INDICATE
MOMENTUM TRANSFER IN THE 45-50KT RANGE AT KSYR/KUCA AREAS WHILE ONLY
40-45KTS ELSEWHERE. STRONGEST 8H WINDS ARE PROGGED TO REMAIN ACROSS
NORTHERN SECTIONS ON THE ORDER OF 50KTS. REMAINING AREAS WILL
LIKELY SEE GUSTS OF UP TO 50 MPH...MAINLY IN THE HIGHEST TERRAIN.
WILL MONITOR UPSTREAM OBS AS LOW CONTINUES TO DEEPEN AND PULL
NORTHEAST...HOWEVER STRONGEST WINDS LIKELY TO REMAIN NORTH OF A
KPEO-KUCA LINE TODAY.
WINDS BEGIN TO DECREASE THIS EVENING AS LOW PULLS AWAY. MUCH COLDER
AIR ON TAP WITH LOWS DIPPING INTO THE SINGLE DIGITS TONIGHT AND
MAXES ONLY FCST TO RISE INTO THE LOWER TEENS SATURDAY. REINFORCING
SHOT OF COLD AIR MOVES IN LATE TONIGHT...BACKING WINDS BRIEFLY TO
THE SOUTHWEST. NW FLOW IN WAKE OF FEATURE WILL LEAD TO DEVELOPMENT
OF LES ACROSS NORTHERN TIER OF COUNTIES BY 12Z SAT. BUFKIT SNDGS
INDICATE ACTIVITY REMAINS DISORGANIZED SAT AFTERNOON BEFORE
RE-ORIENTING ACROSS NORTH LATE SAT NIGHT. PB
&&
.EXTENDED (SAT NIGHT - THURSDAY)...
WITH THE FOCUS ON THE NEXT 24 HOURS...GENERALLY WENT ALONG WITH HPC
EXTENDED GUIDANCE. CHANCE OF SNOW SHOWERS THROUGH MUCH OF THE PERIOD
WITH WEAK SYSTEMS MOVING BY AND LAKE INFLUENCES. TEMPERATURES WILL
START OFF THE WEEK COLD AND THEN MODERATE BACK TOWARD NORMALS. BMW
&&
.AVIATION (17/06Z TO 18/06Z)...
SOUTH WINDS WILL CONTINUE TO INCREASE OVERNIGHT IN ADVANCE OF COLD
FRONT...25-30 KTS THRU ABOUT 10Z...THEN INCREASING RIGHT AHEAD OF OF
FRONT BETWEEN 10-14Z. ANY LLWS SHOULD DIMINISH AS ALL TERMINALS
BECOME MIXED BY 09Z. FROPA ANTICIPATED 12Z-16Z ACROSS CNY/NEPA WITH
SUSTANED W WINDS INCR TO 25-35 KTS...WITH GUSTS 45-50KT. POTL FOR
SVR LLVL TURB HIGH THRU 20Z...WHEN WINDS BEGIN TO DECREASE. VIS/CIG
WILL GENERALLY BE VFR BEFORE FROPA...WITH SOME TEMPO MVFR VIS AT AND
SHORTLY AFTER FROPA. MVFR CIGS EXPECTED FROM TIME OF FROPA UNTIL
MID-LATE AFTERNOON. -CEMPA
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...HIGH WIND WARNING UNTIL 6 PM EST FRIDAY FINGER LAKES/SRN
TUG/WRN MOHAWK VLY.
WIND ADVISORY UNTIL 6 PM EST FRIDAY REMAINDER OF CNTRL NY.
.PA...WIND ADVISORY UNTIL 6 PM EST FRIDAY ALL ZONES.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 415 AM EST FRI FEB 17 2006 NYZ009-015>018-036-037-180915- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON- SOUTHERN ONEIDA- 415 AM EST FRI FEB 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT THROUGH 6 PM THIS EVENING. WEST WINDS WILL INCREASE IN THE WAKE OF A STRONG COLD FRONT TO THE 30 TO 45 MPH RANGE...WITH GUSTS FROM 60 TO 65 MPH. WINDS OF THIS MAGNITUDE COULD DOWN TREES AND POWER LINES. PLEASE REFER TO WWUS 71 KBGM ALBNPWBGM FOR THE LATEST DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LAKE EFFECT SNOW WILL DEVELOP ON SATURDAY AND CONTINUE INTO THE DAY SUNDAY...AFFECTING THE FINGER LAKES REGION AND THE SOUTHERN TUG HILL PLATEAU. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. HOWEVER...ALL SPOTTERS ARE ENCOURAGED TO FORWARD ANY HIGH WIND REPORTS OR RELATED DAMAGE TO THE NATIONAL WEATHER SERVICE. NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072- 180915- STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA- BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE- WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 415 AM EST FRI FEB 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT THROUGH 6 PM THIS EVENING. WEST WINDS IN THE WAKE OF A STRONG COLD FRONT WILL INCREASE TO THE 25 TO 40 MPH RANGE WITH GUSTS OF UP TO 50 MPH POSSIBLE...ESPECIALLY AT THE HIGHEST ELEVATIONS. PLEASE REFER TO WWUS71 KBGM ALBNPWBGM FOR THE LATEST DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. HOWEVER...ALL SPOTTERS ARE ENCOURAGED TO FORWARD ANY HIGH WIND REPORTS TO THE NATIONAL WEATHER SERVICE. PB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 740 AM EST FRI FEB 17 2006 NYZ017-018-023>025-036-037-044>046-055>057-PAZ038-039-171345- BRADFORD PA-BROOME NY-CAYUGA NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-MADISON NY-ONEIDA NY-ONONDAGA NY-OTSEGO NY-SCHUYLER NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- 745 AM EST FRI FEB 17 2006 ...LINE OF SHOWERS WITH STRONG GUSTY WINDS MOVING INTO THE AREA... * AT 730 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS PRODUCING STRONG GUSTY WINDS. THESE SHOWERS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR SYRACUSE... TO CORNING AND WERE MOVING EAST AT AROUND 50 MPH. WIND GUSTS ALONG AND BEHIND THESE SHOWERS WILL RANGE MOSTLY FROM 40 TO 50 MPH... WITH A FEW GUSTS TO 60 MPH NEAR AND NORTH OF NEW YORK THRUWAY... INCLUDING THE SYRACUSE AREA. * STRONG WINDS WILL BE NEAR... SYRACUSE AND CORNING AT 755 AM EST ITHACA...ELMIRA AND CANTON AT 820 AM EST UTICA... CORTLAND... BINGHAMTON AND MONTROSE AT 900 AM EST STRONG... GUSTY WINDS WILL CONTINUE INTO EARLY AFTERNOON... THEN BEGIN TO DIMINISH LATER THIS AFTERNOON. MSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 825 AM EST FRI FEB 17 2006 NYZ036-037-044>046-055>057-PAZ038-039-043-171415- BRADFORD PA-BROOME NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-MADISON NY-ONEIDA NY-OTSEGO NY-SUSQUEHANNA PA-TIOGA NY-WYOMING PA- 825 AM EST FRI FEB 17 2006 ...LINE OF SHOWERS WITH STRONG... GUSTY WINDS MOVING ACROSS THE AREA... * AT 820 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH STRONG GUSTY WINDS MOVING ACROSS THE AREA. THESE SHOWERS WERE LOCATED ALONG A LINE EXTENDING FROM ONEIDA... TO CORTLAND... TO SAYRE... AND WERE MOVING EAST AT 50 MPH. WINDS WILL GUST TO NEAR 50 MPH IN MOST PLACES AS THESE SHOWERS MOVE THROUGH... WITH LOCALIZED GUSTS PAST 60 MPH NEAR AND NORTH OF THE NEW YORK THRUWAY... INCLUDING THE ROME AND UTICA AREAS. THESE WINDS WILL BE STRONG ENOUGH TO CAUSE SOME DAMAGE TO TREES AND POWERLINES... ESPECIALLY ALONG AND NORTH OF THE THRUWAY. * STRONG WINDS WILL BE NEAR... UTICA... NORWICH... BINGHAMTON AND TOWANDA AT 845 AM EST COOPERSTOWN... SIDNEY... AND TUNKHANNOCK AT 915 AM EST STRONG WINDS WILL CONTINUE INTO EARLY AFTERNOON... THEN START TO DIMINISH BY LATE AFTERNOON. MSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 915 AM EST FRI FEB 17 2006 NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-171515- BROOME NY-CHENANGO NY-DELAWARE NY-LACKAWANNA PA-LUZERNE PA-OTSEGO NY-PIKE PA-SULLIVAN NY-SUSQUEHANNA PA-WAYNE PA-WYOMING PA- 915 AM EST FRI FEB 17 2006 ...LINE OF SHOWERS WITH STRONG WINDS MOVING THROUGH THE AREA... * AT 910 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH STRONG... GUSTY WINDS MOVING THROUGH THE AREA. THE LEADING EDGE OF THE SHOWERS WERE ALONG A LINE FROM NEAR COOPERSTOWN... TO ONEONTA... TO DEPOSIT... TO TUNKHANNOCK AND WERE MOVING EAST AT 50 MPH. WIND GUSTS TO 50 MPH WILL OCCUR AS THESE SHOWERS MOVE THROUGH THE AREA... WITH LOCALIZED GUSTS PAST 60 MPH ACROSS CENTRAL NEW YORK... MAINLY NORTH OF ROUTE 88. THESE WINDS WILL BE STRONG ENOUGH TO CAUSE SOME DAMAGE TO TREES AND POWERLINES... ESPECIALLY NORTH OF ROUTE 88. * STRONG WINDS WILL BE NEAR... COOPERSTOWN... ONEONTA AND TUNKHANNOCK AT 920 AM DELHI... WILKES BARRE AND SCRANTON AT 940 AM MONTICELLO AND DINGMANS FERRY AT 1015 AM THE WINDS WILL DIMINISH SLIGHTLY BY EARLY AFTERNOON... BUT OCCASIONAL GUSTS TO AROUND 40 MPH WILL CONTINUE THROUGH THE REST OF THE DAY. MSE
The Binghamton radar (KBGM), 125 km away, was scanning. The volume nearest the first event began at 15:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489847.